SINGAPORE - Muslims on the blood-thinning medication warfarin should be extra careful during the fasting month of Ramadan, doctors at Singapore General Hospital (SGH) have advised.
They carried out a study of this group of patients before, during, and after Ramadan, and found that fasting makes them more likely to veer out of the safe blood-thickness range.
These patients also remained outside the safe range for a longer period during the fasting month.
Patients are usually put on warfarin when they have a condition that makes their blood more likely to clot, like an irregular heartbeat.
But blood that is too thin can result in internal bleeding, which can lead to death in the worst cases.
"If you're not well and have multiple medical problems, your tolerance of shifting (outside the safe range) is quite low," said Dr Ng Hong Joo, senior consultant from SGH's haematology department.
He added that doctors are now more alert to the needs of fasting patients, and have reduced the dose of warfarin where necessary.
Patients are also called in for check-ups more frequently, and taught to look out for symptoms of bleeding.